Alert archive / Hawaii / Wind Advisories in 2022

Wind Advisory 5, NWS Honolulu, HI

April 16, 2022Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 16, 2022, 3:36 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2022, 3:36 AM HST (13:36 UTC)
Expired
Apr 16, 2022, 3:18 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2022-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2022-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWHW70 PHFO 161336
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
336 AM HST Sat Apr 16 2022


HIZ015>018-026-027-042>048-050>052-054-170245-
/O.NEW.PHFO.WI.Y.0005.220416T1336Z-220417T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Haleakala-Big Island South-
Big Island Southeast-Big Island North-
336 AM HST Sat Apr 16 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 20 to 30 mph with localized gusts to 50 mph.

* WHERE...Maui, Lanai, Kahoolawe, and portions of the Big Island,
  including areas downwind of the Kohala mountains, interior, and
  the southeast slopes.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can tear off shingles, knock down
  tree branches, blow away tents and awnings and make it difficult
  to steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

Gibbs
1 follow-up statement
383 
WWHW70 PHFO 170118
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
318 PM HST Sat Apr 16 2022

...WIND ADVISORY CANCELED...


HIZ015>018-026-027-042>048-050>052-054-170230-
/O.CAN.PHFO.WI.Y.0005.000000T0000Z-220417T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Haleakala-Big Island South-
Big Island Southeast-Big Island North-
318 PM HST Sat Apr 16 2022

...WIND ADVISORY IS CANCELLED...

Trade winds will be below advisory strength.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 15, 8:39 PM HST, 6 hours 57 minutes earlier.

Area forecast discussion, Apr 15, 8:39 PM HST, 6 hours 57 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
839 PM HST Fri Apr 15 2022

.SYNOPSIS...
A transition to a wet trade wind pattern is in store for portions
of the state this weekend as an upper trough settles southward
into the area. Windward and mauka showers will increase in
coverage, with some making it into our dry leeward areas
periodically with the gusty trades in place. The best chance for
heavy showers and even a few thunderstorms that could lead to
localized flooding will be over the eastern end of the state. A
return of drier trade wind conditions is expected early next week.

&&

.DISCUSSION...
Guidance remains in good agreement and depicts a wet pattern
evolving over the state this weekend as upper heights lower in
response to a short wave trough settling southward into the area.
Expect this transition to begin as early late tonight through the
early morning hours Saturday as a decent sized area of higher
moisture lurking east of the Big Island begins to move in.
Showers will become heavy at times, which increases the threat for
localized flooding - in the event of anchoring or where they
become focused over time. Although the best chance for this
threat is over Maui County and the Big Island, a few heavy showers
can't be ruled out across the western end of the state as well -
with some showers spilling over into our dry leeward areas where
drought conditions are occurring. In addition to the rainfall
potential, the added instability and deep moisture also supports
a few thunderstorms. For the Big Island summits, expected a
transition to a wintry mix, with the best shot at this being
Saturday through early Sunday (Winter Weather Advisory or Warning
likely later tonight to cover this potential).

A low will pinch off from the upper trough and move away to the
southwest on Monday, resulting in a transition to a drier and more
stable trade wind weather regime, which will continue through the
at least the middle of the week.

&&

.AVIATION...
High pressure ridge north of the state will maintain moderate to
breezy trade winds throughout the weekend, anchoring a majority of
showers along northeast facing slopes and coasts. Current radar
trends show mainly scattered showers over windward slopes this
evening, however showers are expected to increase in intensity and
areal coverage through Saturday as an upper trough drifts across
the islands.

AIRMET for MVFR cigs and vsby will continue over windward Big
Island toward Maui, with MVFR cigs and vsby and tempo mtn obsc
possibly expanding across neighboring islands later tonight
through Saturday as conditions continue to deteriorate.

AIRMET Tango for low level mechanical turbulence to the lee of
higher terrain remains in effect, and is expected to continue
through Saturday. Additionally, a period for tempo light ice
will increase across the islands from west to east through
Saturday as deeper mid and upper lvl moisture builds in overhead.

&&

.MARINE...
High pressure northwest of the islands will keep moderate to
strong trades in place through the forecast period, with only
minor variations in strength. A Small Craft Advisory (SCA) remains
in effect for the typically windy waters around Maui and the Big
Island through 6 PM Sunday.

Moderate to locally strong trade winds will keep east shore surf
close to seasonal levels through Saturday. Surf will then lower
below normal Sunday through late next week as the trade winds
diminish upstream of the island chain.

South shore surf will trend up tonight, then hold at slightly
above normal levels Saturday through Monday as a new moderate size
south swell moves through. Surf will then lower back to seasonal
levels Tuesday through the end of the work week.

A series of small northwest swells will move through the area
tonight through Monday, maintaining small surf along north facing
shores. A larger, long period northwest swell associated with
former tropical cyclone Malakas, will arrive Monday night and
Tuesday, giving a noticeable boost to surf along north and west
facing shores Wednesday through late next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Sunday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Gibbs
AVIATION...SWR
MARINE...Jelsema

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:28 AM HSTFlood WatchHFOHawaii, Kalawao23 hr
Apr 16, 3:36 AM HSTWinter Storm WarningHFOHawaii24 hr
Apr 16, 5:06 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Apr 16, 9:51 AM HSTAreal Flood AdvisoryHFOKalawao2 hr
Apr 16, 11:56 AM HSTSpecial Marine WarningHFO49 min
Apr 16, 1:14 PM HSTSpecial Marine WarningHFO46 min

Nearby

Wind Advisories in Hawaii, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.